Thyroid UK
84,156 members99,136 posts

New TSH/T4 levels

Morning all, hope your well, Christmas soon.

New levels after another 6wk blood test and not taking my 100mcg levothyroxine for 24hrs.

TSH 3.86 (0.27-4.20)

T4 20.2 (12-22)

The previous results on the same dose for 6wks were.

TSH 10.09 and T4 20.5

What do you think? Do I stay on this dose and check again as the TSH level does seem to be reducing over time.

Still have the follow symptoms:

Slow heart rate 46 in the evening, 50 resting.

Constipation

Cold hands/feet

Brain fog.

Any advice much appreciated. Also gluten free 3 months now and feel better for it, no gas or bloating.

Kev c (UK)

13 Replies
oldestnewest

The advice is a TSH of 1 or below and a Free T4 and Free T3 towards the upper part of the range but these two are rarely tested. So it all depends upon how the patient feels. If well and no clinical symptoms they are on an optimum dose.

If they still have symptoms they need more thyroid hormones.

1 like
Reply

Cheers shaw, as my T4 is at the top end do you think I should wait a big longer and see if the trend continues with the TSH reducing?

Reply

I think your GP should have increased by 25mcg levo as you've been on 100mcg for a while. The aim is a TSH of 1 and as regards the T4 result it would have been preferable if he tested Free T4 and Free T3 as you don't know how much T3 is circulating and that is the only Active thyroid hormone which is required in our T3 receptor cells. T4 has to convert to T3.

thyroiduk.org.uk/tuk/testin...

Read on the following about FT4 and FT4.

thyroiduk.org.uk/tuk/testin...

1 like
Reply

Well just left GP's he will not increase my dose and no more action apart from a retest in 3 months. Totally ignored the fact I have hypo symtoms and was very concerned about me going hyper with any increase.

Reply

Sorry about delay in replying. 12 weeks is far too long before next test. They talk a lot of rubbish about hyper, we cannot be hypo and hyper at the same time. What can happen is we're given too much (rare) we will have unpleasant symptoms. They quicker you realise they know very little you will get better by asking questions and reading and learning posts on this forum.

You can drop a note into his surgery and say you are now a member of the NHS Choices for information/advice on dysfunctions of the thyroid gland, Thyroiduk.org.uk and have been advised that your TSH should be 1 or below and that yours is too high which are probably the reason your symptoms aren't resolving.

You can get your own Free T4 and Free T3 blood test from one of our private labs. They don home pin-prick postal tests and on Thursday one does special offers and you may be lucky.

thyroiduk.org.uk/tuk/about_...

1 like
Reply

Cheers for the advise, the doctor has already given me the blood test forms so I will have the test in about 6 weeks instead and play dumb.

1 like
Reply

The aim is a TSH of 1 or lower. Not higher. It takes a while if newly diagnosed so be patient.

Reply

I agree with Shaws that your GP should have raised your dosage, I hope you explained you still have the symptoms?

Have you had any other tests for Ferritin (Iron), B12 and Vitamin D as these all go hand in hand with thyroid problems and often present similar symptoms. They are often on the very low scale and you might have to start supplementing yourself especially as the doctors won't do anything unless it is below their scale.

I started on 100 and my GP upped it by 25, also after I asked for the extra tests my Vit D was off the scale, and I also needed a boost of iron to bump that up. I'm now supplementing B12, Vit C, Vit D and Magnesium, plus eating a lot more liver to keep my iron intake up.

One of the main benefits I've found since being on Levothyroxine is the weight lost = I've lost over 2 stone in a year and I'm eating some bad stuff l but not putting on any more.

1 like
Reply

Whatever the results are, they should be discussed with GP/Doctor before stopping a dose even if too high. Remember NOT ALL patients are the same!

You can then, if necessary reduce over a week once prescribed new lower dosage.

Insist on 25mg units to help you do this.

I was stupidly put on 150mg by my witch doctor, and from lethargic and tired I went Hyper, their suggestion was 50mg!! Fortunately I still was in contact with surgeon who had removed part of thyroid, and he contacted the witch doctor stating I needed to be dropped 25mg over 2-3 weeks and checked again. Repeat this every 2-3 weeks until stable.

Finally on 75mg over the last 10 years.

Must admit I do not pay too much attention to the finer detail in bloods, rely more on my own symptoms and those noticed by family. And even though have relocated, still got a witch doctor who is almost as bad.

Good luck

Reply

I think it may be worth paying for private test to check FT3. It could be low

Possibly also paying extra to test reverse T3. (Though it is expensive) Especially as you have had high stress in the recent past I think?

Link about Cortisol and reverse T3

stopthethyroidmadness.com/r...

As you say your FT4 is pretty high. If you increase it could go above range.

Noticed on your profile you gave up smoking fairly recently. This can be linked to thyroid, especially Hashimoto's

verywell.com/cigarette-smok...

Did you get vitamin D tested?

thyroiduk.org.uk/tuk/testin...

Medichecks Thyroid plus ultra vitamin or Blue Horizon Thyroid plus eleven are the most popular choice. DIY finger prick test or option to pay extra for private blood draw. Both companies often have money off offers.

Reply

Yeah may need T3 checking privately, still need to beg the doc again for vit D, I think alot of mine was stress related with military then my own company and only sleeping about 5 hours a night, not working now and sleeping min 8 hours with less stress so this may be improving things as well, 9 months off cigs and exercising 3 times a week also gluten free 3 months.

Reply

Yes saw you have found good benefit being gluten free 😀

Daily vitamin C can help adrenals cope with stress

Taking Levo at bedtime, helps some (I found it noticeable improvement)

Always take Levo on empty stomach and then nothing apart from water for at least an hour after.

Many take on waking, but it may be more convenient and possibly more effective taken at bedtime

verywell.com/should-i-take-...

Also many people find Levothyroxine brands are not interchangeable. Once you find a brand that suits you, best to make sure to only get that one at each prescription. Teva especially has seriously upset some, but others prefer it.

Personally I stick to Mercury Pharma for Levo.

1 like
Reply

Well just left GP's he will not increase my dose and no more action apart from a retest in 3 months. Totally ignored the fact I have hypo symtoms and was very concerned about me going hyper with any increase.

Reply

You may also like...